Alert archive / Michigan / Tornado Warnings in 1996
Tornado Warning 4, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Aug 19, 1996, 5:02 PM EDT for Montcalm County, Michigan. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 19, 1996, 5:02 PM EDT (21:02 UTC)
- Expired
- Aug 19, 1996, 5:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Montcalm County, MI
The radar
The Grand Rapids radar (KGRR), 56 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 5:10 PM EDT | Thunderstorm Wind | Sheridan, MI | |
| Aug 19, 5:35 PM EDT | Thunderstorm Wind | Sheridan, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 192102 TORGRR MIC117-192130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 502 PM EDT MON AUG 19 1996 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 530 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST LOWER MICHIGAN ...EASTERN MONTCALM COUNTY AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A POSSIBLE TORNADO BETWEEN GREENVILLE AND SHERIDAN...MOVING EAST AT 25 MPH. THIS STORM WILL AFFECT SHERIDAN...FENNWICK...AND BUTTERNUT THROUGH 530 PM EDT. SEVERAL FUNNEL CLOUDS AND WIND DAMAGE HAS ALREADY BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF A TORNADO THE SAFEST SHELTER IS IN A BASEMENT. GET UNDER A WORKBENCH OR A PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS... PILLOWS OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. BORIS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Aug 19, 2:57 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 19, 2:57 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 250 PM EDT MON AUG 19 1996 KGRR WSR-88D SHOWS FIRST WAVE OF PCPN THAT CROSSED FCST AREA THIS MRNG HAS REACHED E CNTRL AND SERN LWR...W/ A SECOND AREA OF TSRA OVER NWRN LWR FROM LDM NWD. ANOTHER ISOLD CELL HAS RECENTLY POPPED UP ARND GRR IN AREA OF LOW LVL CNVRGC. ALSO WATCHING AREA OF CNVTN OVER ERN IA/WRN IL...WHICH IS MVG INTO AREA OF STG 850MB THETA-E ADVTN...INSTABILITY (ADAP LI`S TO -6)...AND PRES FALLS. CLD TOPS ARE BGNG TO WARM ON INITIAL AREA OF CNVTN...BUT APRS AS IF SOME SOME STMS TRYING TO DVLP ALG OUTFLOW BNDRY OUT AHD OF MAIN PCPN AREA. MDLS ARE POINTING TWD 850MB INFLOW TURNING MORE SWLY THIS EVNG W/INCRSG 850MB MSTR/THETA-E ADVCTN...SO THE POTL IS THERE FOR CNVTN DVLPG OVR SRN WI/NRN IL TO REACH WRN LWR THIS EVNG AND MOVE ACRS FCST AREA. LINGERING INSTABILTY COMBINED W/MSTR CNVRGC/THETA-E ADVCTN/WAA COULD ALSO ALLOW SOME SHRA/TSRA TO DVLP OVRNGT...SO IN ALL THINK SCTD POPS SHUD WORK IN MOST AREAS. ETA/NGM BRING NXT COLD FRONT INTO WRN LWR TUES MRNG ALTHO BEST DYNAMICS LIFT N OF LK SUPERIOR. STILL W/HIGH SFC DWPTS...WK S/WV TROF SWINGING ACRS LWR MI...AND LI`S ARND -4 XPCT SCTD SHRA/TSRA ONCE AGAIN ON TUESDAY...THO PCPN CHCS WILL END FROM W TO E DURNG THE AFTN AS THE FRONT PASSES AND DRIER AIR BGNS TO ADVECT IN. XPCT MORE CLNDS ACRS NWRN 1/2 OF CWA TNGT/TUESDAY AS FLOW BCMS WRLY/SWRLY AND PULLS SOME OF THE LOW CLDS IN FROM WI. MORE SUdNSHINE OVR SERN 1/2 OF CWA SHUD WARM THINGS UP NICELY TUESDAY AFTN. GRR EB 068/082 0154X LAN TB 068/086 0145X BORIS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 4:17 PM EDT | Severe Thunderstorm Warning | GRR | Kent, Montcalm | 43 min |
| Aug 19, 5:33 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot, Montcalm | 57 min |
| Aug 19, 6:31 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 59 min |
| Aug 19, 6:45 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 60 min |
| Aug 19, 7:39 PM EDT | Tornado Warning | GRR | Ionia | 66 min |
Nearby
Tornado Warnings in Michigan, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.